North Dakota, 2022Blizzard in North Dakota, April 23 to 24, 2022
April 23 to 24, 2022 · NWS BIS · 22 events in 22 counties and zones
A strong Colorado low lifted through North Dakota. Initially, a wintry mix of rain, freezing rain, sleet and snow developed over western and central North Dakota.
Every event with a place to put it; 19 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $60 million
- Crop damage
- None recorded
- Events
- 22
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A strong Colorado low lifted through North Dakota. Initially, a wintry mix of rain, freezing rain, sleet and snow developed over western and central North Dakota. As temperatures dropped over the northwest and far north central, ice accumulated on power lines. Strong winds developed, with precipitation eventually changing over to all snow. The strong winds combined with the ice on the power lines leading to thousands of power poles and cross arms breaking, resulting in widespread power outages throughout the northwest into the far north central. On the evening of April 24, almost all of the northwest part of the state was without power. Some residential services in rural areas took over three weeks to have power restored, and some non-residential services were not restored until mid-June. As the snow combined with the strong winds, visibility dropped to zero across western and parts of central North Dakota. Interstate 94 closed from the Montana state line to Mandan, and most other roads were impassable. Due to the after-effects of the blizzard and power outages, the American Red Cross opened warming shelters in Crosby and Williston, and provided showers and meals to many individuals. Snowfall totals of over a foot and a half were reported, though were tough to measure with wind gusts over 70 mph. As of the writing of this episode, power companies and government officials were still in the process of calculating financial losses. With that said, expectations are that at a minimum, the financial impact from this storm was at least 60 million dollars. It should be understood that this value, and the individual county event entries, are rough estimates.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Bismarck, ND wrote its last area forecast discussion before the first event at Apr 23, 5:42 AM CST, 1 hour 18 minutes earlier.
Area forecast discussion, Apr 23, 5:42 AM CST, 1 hour 18 minutes before
Area Forecast Discussion
National Weather Service Bismarck ND
642 AM CDT Sat Apr 23 2022
.UPDATE...
Issued at 642 AM CDT Sat Apr 23 2022
No major forecast changes with this update. Regional radar shows a
break in precipitation across south central and southeastern ND
this morning, though this is expected to fill in again by this
afternoon, likely with some thunderstorms. Across the west, rain
is expected to change over to snow in the next couple hours where
it hasn't already, which will result in blizzard conditions
beginning. Across the north central, rain showers are present now,
but a changeover to mixed precipitation and eventually snow is
expected as colder air gets pulled in from the north through the
day.
&&
.SHORT TERM...(Today through Sunday night)
Issued at 356 AM CDT Sat Apr 23 2022
A dynamic and stacked low pressure system will continue to impact
the area through the short term.
Early this morning, mostly rain and thunderstorms are impacting the
area, with areas of a wintry mix of rain, FZRA, and snow across
western ND. Thunderstorms moving in from the south have had a
difficult time maintaining their strength as they are moving into a
colder, more stable airmass over ND. With that said, due to the
storms being elevated in nature, small hail will continue to be a
threat with the strongest cells.
Later this morning, around or shortly after sunrise, precipitation
is expected to begin to change over to snow across far western ND.
The line of mixed precipitation, including some FZRA, will then
slowly move east through the day as colder air tries to move in
around the backside of the surface low. Forecast storm total snow
appears to have risen ever so slightly across the west, otherwise
there are no major changes. The ice accumulation forecast continues
to be a tricky one as air temperatures at the surface will be
hanging around freezing and ground temperatures appear to be a few
degrees warmer; however, the greatest potential for FZRA
accumulation still appears to be from the north central stretching
down into portions of the southwest. A band of enhanced snowfall
appears likely to set up somewhere across western ND later today due
to a favorable overlap of q-vector divergence and 850 mb
frontogenesis, though at least moderate snowfall is expected
regardless of the development of a band and with sustained winds
reaching speeds of over 30 kts by this afternoon, widespread
blizzard conditions will develop.
Across the southeastern portion of the CWA where the primary
precipitation type will be rain, a few strong to severe
thunderstorms are possible this afternoon within a region of
enhanced destabilization within the warm sector. Given the strong
shear in place, CAMs indicate the potential for an arc of supercells
to develop somewhere along the ND/SD border by 18z which will
rapidly move northeastward through the afternoon. The strongest
storms will have the potential to produce large hail, severe wind
gusts, and possibly even a couple tornadoes.
No changes to the current headlines in place are expected. Looking
ahead to Sunday afternoon, wind headlines will be needed across the
southeastern portion of the CWA that is currently not covered by any
hazards once the stronger NW flow arrives to this region.
Precipitation rates will be noticeably lower by daybreak on Sunday
with precipitation and eventually cloud cover clearing west to east
Sunday afternoon and into the evening.
.LONG TERM...(Monday through Friday)
Issued at 356 AM CDT Sat Apr 23 2022
The long term period begins with a long wave upper level ridge
building into the region early next week, resulting in dry
weather and a warming trend Monday into Tuesday. Ridge starts to
break down mid-week ahead of a mid level wave moving into south
central Canada, but still expecting continued dry conditions for
Wednesday along with a continued moderation in temperatures.
Daytime highs Tue-Thu will be dependent on how our storm system
plays out this weekend, specifically regarding the aerial extent
of snowfall and how much areas receive. NBM 1D Viewer shows this
uncertainty well, with on average a 10 degree spread between the
25th and 75th percentiles.
Precipitation chances start to increase Thursday and especially
into Thu night as a long wave trough/upper level low develops
into the Pacific Northwest/southwestern Canada region, and begins
to eject east across the northern Rockies. Our region then looks
to be under the influence of this wave through the first half of
next weekend. Overall result will be a cooling trend and elevated
chances for precipitation Thu night through Fri night.
EC/GEFS/Canadian ensembles all in agreement with decent
probabilities for measurable QPF for this period. Precip type
more uncertain, but ensemble mean thermal profiles do suggest rain
or snow, with perhaps a better probability for more snow on the
back end of the wave dependent on the degree of CAA.
&&
.AVIATION...(For the 12Z TAFS through 12Z Sunday morning)
Issued at 642 AM CDT Sat Apr 23 2022
A dynamic low pressure system will impact western and central ND
through the TAF period, bringing widespread precipitation, strong
winds, and IFR to VLIFR ceilings and/or visibilities. Across the
west (KDIK/KXWA), snow will become the dominant precipitation type
early this morning, and in combination with strong winds,
blizzard conditions are expected. Across the central (KBIS/KMOT),
rain will be the dominant precipitation type through much of the
day today with a changeover to snow expected for the second half
of the forecast period. KJMS will see rain and thunderstorms
through the period, with the potential for strong to severe storms
this afternoon.
&&
.BIS WATCHES/WARNINGS/ADVISORIES...
Blizzard Warning from 1 PM CDT /noon MDT/ this afternoon to 7 PM
CDT /6 PM MDT/ Sunday for NDZ019>021-034-042.
Blizzard Warning until 7 PM CDT /6 PM MDT/ Sunday for NDZ001>003-
009>011-017-018-031>033-040-041-043-044.
Winter Weather Advisory from 7 PM this evening to 7 PM CDT
Sunday for NDZ004-005-012-013-022-023-035-036.
&&
UPDATE...Gale
SHORT TERM...Gale
LONG TERM...NH
AVIATION...Gale
Hazardous weather outlook, Apr 23, 5:46 AM CST, 1 hour 14 minutes before
Hazardous Weather Outlook
National Weather Service Bismarck ND
646 AM CDT Sat Apr 23 2022
NDZ001>003-009>011-017>021-031>034-040>044-241200-
Divide-Burke-Renville-Williams-Mountrail-Ward-McKenzie-Dunn-
Mercer-Oliver-McLean-Golden Valley-Billings-Stark-Morton-Slope-
Hettinger-Grant-Bowman-Adams-
646 AM CDT Sat Apr 23 2022 /546 AM MDT Sat Apr 23 2022/
This Hazardous Weather Outlook is for portions of north central
North Dakota, northwest North Dakota, south central North Dakota,
and southwest North Dakota.
.DAY ONE...Today and Tonight
A Blizzard Warning is in effect through Sunday afternoon. See
www.weather.gov/bis for additional information.
.DAYS TWO THROUGH SEVEN...Sunday through Friday
A Blizzard Warning is in effect through Sunday afternoon. See
www.weather.gov/bis for additional information.
.SPOTTER INFORMATION STATEMENT...
Spotters are encouraged to report snow amounts to the National
Weather Service via social media or by calling 1-800-247-0212.
NDZ004-005-012-013-022-023-035-036-241200-
Bottineau-Rolette-McHenry-Pierce-Sheridan-Wells-Burleigh-Kidder-
646 AM CDT Sat Apr 23 2022
This Hazardous Weather Outlook is for portions of north central
North Dakota and south central North Dakota.
.DAY ONE...Today and Tonight
Thunderstorms are possible today, though severe weather is not
expected.
A Winter Weather Advisory is in effect this evening through
Sunday afternoon. See www.weather.gov/bis for additional
information.
.DAYS TWO THROUGH SEVEN...Sunday through Friday
A Winter Weather Advisory is in effect this evening through
Sunday afternoon. See www.weather.gov/bis for additional
information.
.SPOTTER INFORMATION STATEMENT...
Spotters are encouraged to report snow amounts to the National
Weather Service via social media or by calling 1-800-247-0212.
NDZ025-037-045>048-050-051-241200-
Foster-Stutsman-Sioux-Emmons-Logan-La Moure-McIntosh-Dickey-
646 AM CDT Sat Apr 23 2022 /546 AM MDT Sat Apr 23 2022/
This Hazardous Weather Outlook is for portions of south central
North Dakota and southeast North Dakota.
.DAY ONE...Today and Tonight
A strong low pressure system will impact the area through Sunday,
bringing periods of heavy rain, strong winds, light snow, patchy
blowing snow, and a chance of thunderstorms. A few thunderstorms
today could be strong to severe with large hail, damaging wind
gusts, and possibly a tornado.
.DAYS TWO THROUGH SEVEN...Sunday through Friday
A strong low pressure system will continue to impact the area on
Sunday, bringing periods of heavy rain, strong winds, snow, and
patchy blowing snow.
.SPOTTER INFORMATION STATEMENT...
Spotters are encouraged to report severe weather to the National
Weather Service via social media or by calling 1-800-247-0212.
In the hours before
Special weather statement, Apr 23, 1:13 AM CST, 5 hours 47 minutes before
Special Weather Statement
National Weather Service Bismarck ND
213 AM CDT Sat Apr 23 2022
NDZ046-050-230745-
McIntosh ND-Emmons ND-
213 AM CDT Sat Apr 23 2022
...A STRONG THUNDERSTORM WILL IMPACT PORTIONS OF WESTERN MCINTOSH AND
SOUTHEASTERN EMMONS COUNTIES THROUGH 245 AM CDT...
At 212 AM CDT, a strong thunderstorm was located over Hague, or 20
miles southeast of Linton, moving northeast at 45 mph.
HAZARD...Wind gusts to 50 mph and nickel size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
This storm will remain over mainly rural areas of western McIntosh
and southeastern Emmons Counties, including the following
locations... Hull and Strasburg.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
LAT...LON 4629 10013 4628 9957 4628 9956 4594 9977
4594 10032
TIME...MOT...LOC 0712Z 210DEG 40KT 4601 10005
MAX HAIL SIZE...0.88 IN
MAX WIND GUST...50 MPH
HEINERTLocal storm report, Apr 23, 6:34 AM CST, 26 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
734 AM CDT SAT APR 23 2022
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0700 AM HEAVY RAIN JAMESTOWN 46.91N 98.71W
04/23/2022 M1.44 INCH STUTSMAN ND ASOS
24 HOUR TOTAL.
&&
RKLocal storm report, Apr 23, 6:37 AM CST, 23 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
737 AM CDT SAT APR 23 2022
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0700 AM HEAVY RAIN JAMESTOWN 46.90N 98.71W
04/23/2022 M1.53 INCH STUTSMAN ND CO-OP OBSERVER
STATE HOSPITAL 24 HOUR TOTAL.
&&
RKLocal storm report, Apr 23, 6:39 AM CST, 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
739 AM CDT SAT APR 23 2022
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0500 AM HEAVY RAIN ZEELAND 45.98N 99.83W
04/23/2022 M3.40 INCH MCINTOSH ND PUBLIC
FACEBOOK POST.
&&
RKBlizzard, Divide
- When
- April 23, 7:00 AM CST to April 24, 12:00 PM CST
- Where
- Divide forecast zone
- Property damage
- $10 million
- Reported by
- Utility Company
- Coordinates
- 48.815, -103.487 (the zone’s center; the record gives no point)
Strong winds and heavy snow combined to produce a blizzard. In addition, periods of freezing rain occurred which accreted on power lines. This, combined with strong winds, led to extensive damage to power lines, cross arms, and poles, and thus widespread power outages.
Blizzard, Burke
- When
- April 23, 7:00 AM CST to April 24, 12:00 PM CST
- Where
- Burke forecast zone
- Property damage
- $6.0 million
- Reported by
- Utility Company
- Coordinates
- 48.791, -102.518 (the zone’s center; the record gives no point)
Strong winds and heavy snow combined to produce a blizzard. In addition, periods of freezing rain occurred which accreted on power lines. This, combined with strong winds, led to extensive damage to power lines, cross arms, and poles, and thus widespread power outages.
Blizzard, Williams
- When
- April 23, 7:00 AM CST to April 24, 12:00 PM CST
- Where
- Williams forecast zone
- Property damage
- $15 million
- Reported by
- Utility Company
- Coordinates
- 48.344, -103.480 (the zone’s center; the record gives no point)
Strong winds and heavy snow combined to produce a blizzard. In addition, periods of freezing rain occurred which accreted on power lines. This, combined with strong winds, led to extensive damage to power lines, cross arms, and poles, and thus widespread power outages.
Blizzard, Mountrail
- When
- April 23, 7:00 AM CST to April 24, 12:00 PM CST
- Where
- Mountrail forecast zone
- Property damage
- $10 million
- Reported by
- Utility Company
- Coordinates
- 48.201, -102.356 (the zone’s center; the record gives no point)
Strong winds and heavy snow combined to produce a blizzard. In addition, periods of freezing rain occurred which accreted on power lines. This, combined with strong winds, led to extensive damage to power lines, cross arms, and poles, and thus widespread power outages.
Blizzard, McKenzie
- When
- April 23, 7:00 AM CST to April 24, 12:00 PM CST
- Where
- McKenzie forecast zone
- Property damage
- $3.0 million
- Reported by
- Utility Company
- Coordinates
- 47.740, -103.395 (the zone’s center; the record gives no point)
Strong winds and heavy snow combined to produce a blizzard. In addition, periods of freezing rain occurred which accreted on power lines. This, combined with strong winds, led to extensive damage to power lines, cross arms, and poles, and thus widespread power outages.
Blizzard, Dunn
- When
- April 23, 7:00 AM CST to April 24, 12:00 PM CST
- Where
- Dunn forecast zone
- Reported by
- AWOS
- Coordinates
- 47.357, -102.618 (the zone’s center; the record gives no point)
Strong winds and heavy snow combined to produce a blizzard.
Blizzard, Golden Valley
- When
- April 23, 7:00 AM CST to April 24, 12:00 PM CST
- Where
- Golden Valley forecast zone
- Reported by
- AWOS
- Coordinates
- 46.940, -103.847 (the zone’s center; the record gives no point)
Strong winds and heavy snow combined to produce a blizzard.
Blizzard, Billings
- When
- April 23, 7:00 AM CST to April 24, 12:00 PM CST
- Where
- Billings forecast zone
- Reported by
- AWOS
- Coordinates
- 47.023, -103.376 (the zone’s center; the record gives no point)
Strong winds and heavy snow combined to produce a blizzard.
Blizzard, Stark
- When
- April 23, 7:00 AM CST to April 24, 12:00 PM CST
- Where
- Stark forecast zone
- Reported by
- AWOS
- Coordinates
- 46.811, -102.655 (the zone’s center; the record gives no point)
Strong winds and heavy snow combined to produce a blizzard.
Blizzard, Slope
- When
- April 23, 7:00 AM CST to April 24, 12:00 PM CST
- Where
- Slope forecast zone
- Reported by
- AWOS
- Coordinates
- 46.447, -103.460 (the zone’s center; the record gives no point)
Strong winds and heavy snow combined to produce a blizzard.
Blizzard, Adams
- When
- April 23, 7:00 AM CST to April 24, 12:00 PM CST
- Where
- Adams forecast zone
- Reported by
- AWOS
- Coordinates
- 46.097, -102.528 (the zone’s center; the record gives no point)
Strong winds and heavy snow combined to produce a blizzard.
Blizzard, Hettinger
- When
- April 23, 7:00 AM CST to April 24, 12:00 PM CST
- Where
- Hettinger forecast zone
- Reported by
- AWOS
- Coordinates
- 46.433, -102.460 (the zone’s center; the record gives no point)
Strong winds and heavy snow combined to produce a blizzard.
Blizzard, Bowman
- When
- April 23, 7:00 AM CST to April 24, 12:00 PM CST
- Where
- Bowman forecast zone
- Reported by
- AWOS
- Coordinates
- 46.113, -103.521 (the zone’s center; the record gives no point)
Strong winds and heavy snow combined to produce a blizzard.
Blizzard, Renville
- When
- April 23, 7:00 PM CST to April 24, 12:00 PM CST
- Where
- Renville forecast zone
- Property damage
- $3.0 million
- Reported by
- Utility Company
- Coordinates
- 48.719, -101.658 (the zone’s center; the record gives no point)
Strong winds and heavy snow combined to produce a blizzard. In addition, periods of freezing rain occurred which accreted on power lines. This, combined with strong winds, led to extensive damage to power lines, cross arms, and poles, and thus widespread power outages.
Blizzard, Ward
- When
- April 23, 7:00 PM CST to April 24, 12:00 PM CST
- Where
- Ward forecast zone
- Property damage
- $3.0 million
- Reported by
- Utility Company
Strong winds and heavy snow combined to produce a blizzard. In addition, periods of freezing rain occurred which accreted on power lines. This, combined with strong winds, led to extensive damage to power lines, cross arms, and poles, and thus widespread power outages.
Blizzard, McLean
- When
- April 23, 7:00 PM CST to April 24, 12:00 PM CST
- Where
- McLean forecast zone
- Property damage
- $3.0 million
- Reported by
- Utility Company
Strong winds and heavy snow combined to produce a blizzard. In addition, periods of freezing rain occurred which accreted on power lines. This, combined with strong winds, led to extensive damage to power lines, cross arms, and poles, and thus widespread power outages.
Blizzard, Mercer
- When
- April 23, 7:00 PM CST to April 24, 12:00 PM CST
- Where
- Mercer forecast zone
- Reported by
- AWOS
- Coordinates
- 47.309, -101.831 (the zone’s center; the record gives no point)
Strong winds and heavy snow combined to produce a blizzard.
Blizzard, Oliver
- When
- April 23, 7:00 PM CST to April 24, 12:00 PM CST
- Where
- Oliver forecast zone
- Reported by
- AWOS
- Coordinates
- 47.115, -101.340 (the zone’s center; the record gives no point)
Strong winds and heavy snow combined to produce a blizzard.
Blizzard, Morton
- When
- April 23, 7:00 PM CST to April 24, 12:00 PM CST
- Where
- Morton forecast zone
- Reported by
- AWOS
Strong winds and heavy snow combined to produce a blizzard.
Blizzard, Grant
- When
- April 23, 7:00 PM CST to April 24, 12:00 PM CST
- Where
- Grant forecast zone
- Reported by
- AWOS
- Coordinates
- 46.358, -101.640 (the zone’s center; the record gives no point)
Strong winds and heavy snow combined to produce a blizzard.
Blizzard, Bottineau
- When
- April 23, 7:00 PM CST to April 24, 12:00 PM CST
- Where
- Bottineau forecast zone
- Property damage
- $3.0 million
- Reported by
- Emergency Manager
- Coordinates
- 48.792, -100.833 (the zone’s center; the record gives no point)
Strong winds and heavy snow combined to produce a blizzard. In addition, periods of freezing rain occurred which accreted on power lines. This, combined with strong winds, led to extensive damage to power lines, cross arms, and poles, and thus widespread power outages.
Blizzard, Rolette
- When
- April 23, 7:00 PM CST to April 24, 12:00 PM CST
- Where
- Rolette forecast zone
- Property damage
- $4.0 million
- Reported by
- Emergency Manager
- Coordinates
- 48.772, -99.841 (the zone’s center; the record gives no point)
Strong winds and heavy snow combined to produce a blizzard. In addition, periods of freezing rain occurred which accreted on power lines. This, combined with strong winds, led to extensive damage to power lines, cross arms, and poles, and thus widespread power outages.
- Blizzard
- Sustained winds or frequent gusts of 35 mph or more with falling or blowing snow that cuts visibility below a quarter mile for three hours or longer.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Strong Wind in Indiana, April 23, 20222 deaths · $1,000 · 1 event
- Rip Current in Florida, April 23, 20221 death · 1 injured · 1 event
- Tornadoes and Hail in Iowa, April 23, 2022$29,000 · EF1 · 50 events
- Tornadoes and Hail in Oklahoma, April 23 to 24, 2022$203,000 · EF0 · 22 events
- Tornado and Flash Flooding in Minnesota, April 23, 2022$290,000 · EF0 · 8 events
- Wildfire and High Wind in South Dakota, April 23, 2022$79,000 · 63 kt wind · 23 events
- Damaging Winds in Minnesota, April 23, 2022$15,000 · 52 kt wind · 5 events
- Blizzard and Winter Storm in South Dakota, April 23 to 24, 202213 events
- Wildfire and High Wind in Iowa, April 23, 202259 kt wind · 12 events
- Wildfire and High Wind in Nebraska, April 23, 20221 injured · 59 kt wind · 3 events
- High Wind in Nebraska, April 23, 202259 kt wind · 10 events
- High Wind in South Dakota, April 23 to 24, 202266 kt wind · 9 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1020471, 1020479, 1020488, 1020489, 1020490, 1020491, 1020492, 1020493, 1020494, 1020495, 1020496, 1020497, 1020498, 1020506, 1020514, 1020515, 1020516, 1020517, 1020518, 1020519, 1021092, 1021093.